A marijuana overdose occurs when too much THC, the main psychoactive ingredient in marijuana, is consumed at once. This can happen to both new and chronic users of marijuana.
Marijuana is a psychoactive, or mind-altering, substance that impacts the mind, and how people perceive the world around them, as well as the body. Physical coordination can be impaired, and individuals may experience irregular heartbeat, nausea, and dizziness, flushing of the skin, dry mouth, and tremors. While not likely to be fatal, these symptoms should not be ignored and may require emergency medical attention.
Symptoms & Signs of Marijuana Overdose
Knowing the signs and symptoms of a marijuana overdose is the first step to quickly getting someone help who may be overdosing on marijuana. Symptoms of a marijuana overdose include the following:
- Severe anxiety
- Panic attacks
- Paranoia or loss of touch with reality
- Reduced judgment, perception, and coordination
- Increased heart rate
- Chest pain or heart attack
- Seizures or uncontrollable shaking
- Pale skin
- Suddenly high blood pressure and headache
Additionally, if someone is unresponsive, they may be having an overdose. It is important not to leave the individual alone, place them in a bath or shower, or attempt to let them sleep off the overdose. Call 911 if you suspect an overdose, so that potentially life-saving treatment can be accessed as soon as possible.
Potential Risk Factors That Can Lead to an Overdose Of Marijuana
The risk of overdosing on marijuana varies depending on how it is consumed. When smoked or vaporized, the risk of overdose is much higher, as symptoms are felt much more rapidly. Studies have found that smoked marijuana has a potency of up to 2.6 times higher than other forms of marijuana, such as edible or drinkable forms of it.
Factors that influence the risk of overdose include the following:
- The dose or amount consumed
- An individual’s history of marijuana use
- The environment in which the drug is used
- The individual’s expectations of how marijuana should make the person feel
Physical & Psychological Effects of Overdosing
Marijuana intoxication causes various physical and psychological effects, many studies have found. Initially, marijuana often causes users to feel a level of euphoria, altered perception of time and space, intensified senses, and some motor impairment. Physical effects of an overdose can include the following:
- Hyperemesis or excessive vomiting
- Respiratory depression
- Tachycardia, or heart rate over 100 beats per minute
- Loss of muscle control
As marijuana is a mind-altering substance, an overdose can have significant psychological effects. The psychological effects of overdosing include the following:
- Impaired attention and memory
Dangers of Overdosing From Laced Marijuana
Consuming marijuana laced with other substances is highly dangerous. Fentanyl is a synthetic opioid that has become commonly laced into other substances, such as marijuana, to make substances feel more potent and more addictive.
The likelihood of overdosing on marijuana increases significantly when it is laced with other substances, like fentanyl. Fentanyl is 80 to 100 times more potent than morphine and poses a high risk of overdose, especially when taken unknowingly.
Marijuana laced with fentanyl can cause significant health complications, including dangerously impeded breathing and heart function.  Although an overdose of marijuana alone is rarely fatal, an overdose of fentanyl-laced marijuana can quickly become fatal.
Available Treatment Options
A marijuana overdose can be treated with emergency medical intervention. Such care can be accessed by calling 911 or going to the nearest emergency room. At a hospital, doctors may take a urine sample to test for the presence of THC in the individual’s system. A blood sample may be used to test for the amount of THC in the person’s bloodstream.
Treatment interventions then vary depending on the symptoms presented, such as vomiting, difficulty breathing, or not being able to wake up. While uncommon, children have developed a coma following a marijuana overdose and require a ventilator and breathing tube. Additional treatment may be required for side effects caused by other substances that may have been laced in the marijuana.
How to Prevent a Marijuana Overdose
The amount of THC in marijuana has been steadily increasing for many years, the National Institute on Drug Abuse (NIDA) has found. To prevent overdose, be aware of how much THC is in any marijuana product you consume.
While there have not yet been any reports of deaths directly related to marijuana use alone, overdosing on marijuana is possible and can lead to serious psychological and physical health effects. Overdose often occurs when people consume too much THC, such as while eating edibles, and become impatient with the length of time it takes for the effects to be felt.
Prevent a marijuana overdose by using the substance responsibly, not consuming too much at once, and storing it properly, so no one ingests it unintentionally, such as children or pets. Be aware of the possible mind-altering effects of marijuana, to reduce the likelihood of adverse psychological effects, such as panic and paranoia.
If you regularly misuse marijuana and can’t stop, it’s a sign that addiction treatment is needed. With comprehensive treatment, you can effectively stop misusing marijuana and build a better life in recovery.
- Cannabis (marijuana) drug facts. National Institute on Drug Abuse. Published December 2019. Accessed January 13, 2024.
- Drug fact sheet: marijuana/cannabis. Department of Justice/Drug Enforcement Administration. April 2020. Accessed January 12, 2024.
- Marijuana. Oklahoma State Department of Health. Accessed January 13, 2023.
- Marijuana toxicity. Turner, A., Spurling, C., and Agrawal, S. StatPearls. Published July 31, 2023. Accessed January 12, 2024.
- A rare case of diffuse alveolar hemorrhage caused by fentanyl-laced marijuana. Le, Q., Dangol, G., and Bhandari, A. Cureus. Published May 4, 2023. Accessed January 13, 2024.
- Acute marijuana intoxication. Colorado Children’s Hospital. Accessed January 13, 2024.